AMA after Narcan – Is it safe?

AMA after Narcan – Is it safe?

In comes a 34-year-old male who is obtunded with pinpoint pupils and breathing at five times a minute; likely due to heroin abuse.  He wakes up after Narcan is appropriately administered, but now he wants to leave.  What is the risk […]

Recent Pubs

Recent Pubs

We’ve had a bunch of publications in both peer-reviewed and non peer-reviewed sources over the past few weeks! Check them out when you get a chance: Traficante and Kashani in the Journal of Clinical Toxicology talking about a Massive Calcium […]

TLC: Triple Lumen Complications

TLC: Triple Lumen Complications

Placing central venous cathethers, whether under ultrasound guidance or based off of your landmarks can be difficult and still prone to many complications. With the increased use and now standard of care for placing central lines with ultrasound guidance you would think we are immune to the “catastrophic” complication of an inadvertent arterial cannulation. But does ultrasound make us infalliable? Are there other methods that we can use to confirm venous placement of these large catheters?

ALTO at it again

ALTO at it again

The ALTO program (Alternatives to Opioids) at St. Joe’s has already received national recognition for its work here. In March we held a legislative summit that was attended by U.S. Senators Bob Menendez, Cory Booker, US Congressman Bill Pascrell, Jr and multiple other members of the local and state government to discuss the opioid epidemic and the ALTO initiative. Then we were lucky enough to have the New York Times write a story recent story in June on the ALTO program as well. Not to be outdone, EM Resident recently published a piece to introduce the EMRA readers to the wonders of ALTO and the success we have had thus far with the program, check it out here.

Fat embolism syndrome

Fat embolism syndrome

Typically when we start talking about anything related to fat embolisms our minds go immediately to trauma and long bone fractures as the cause, but this isn’t always the case. The constellation of signs and symptoms of respiratory insufficiency, neurologic dysfunction and petechial rash which are typically associated with fat embolism syndrome can also be caused by pancreatitis, sickle cell disease and liposuction; all of which show up regularly in the Emergency Department. With mortality rates as high as 20%, despite the fact that FES usually doesn’t present for at least 12 hours after the initial event, it should be something that we are aware of.